Hail, Atchison
- When
- May 4, 1:15 PM CST
- Where
- Atchison County, Lancaster
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.767, -95.250
A dry line moved into eastern Kansas and initiated severe thunderstorm development the afternoon of May 4th. Several of the thunderstorms became tornadic in Miami, Leavenworth and Wyandotte counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A dry line moved into eastern Kansas and initiated severe thunderstorm development the afternoon of May 4th. Several of the thunderstorms became tornadic in Miami, Leavenworth and Wyandotte counties. The strongest tornado reached F4 intensity in Kansas City Kansas before moving into Missouri. This tornado killed an 82 year old man and injured 30 others. Wyandotte county also had $15.5 million dollars in damage, with 69 buildings destroyed, and 390 suffering damage. Leavenworth county had 9 homes destroyed, 8 with major damage and 17 with minor damage. Damage estimates for Leavenworth county are around $4 million dollars. This was the most significant tornado outbreak in the Kansas City Metropolitan areas, since the Pleasant Hill tornado outbreak of 1977. A 46 year old woman died from injuries received with this tornado on October 10th, 2003.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 4, 9:10 AM CST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1010 AM CDT SUN MAY 4 2003 UPDATED FORECASTS TO REMOVE LAST OF WATCH. ALSO ADDED ISOLATED TORNADO WORDING WITH MODERATE TO HIGH RISK ACROSS ALL FOR FORECAST AREA TODAY. PC 215 AM... ...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE FORECAST AREA... FORECAST IS ON TRACK. THUNDERSTORMS DEVELOPED IN AREA OF STRONG WARM AIR ADVECTION OVER EASTERN KANSAS AND WESTERN MISSOURI. MESO-ETA 300-305K ISENTROPIC SURFACE SEEMED TO HAVE A REASONABLY GOOD HANDLE ON THAT. ANOTHER GROUP OF THUNDERSTORMS HAS DEVELOPED OVER SOUTH CENTRAL KANSAS ON NOSE OF 850MB JET. EXPECT WARM AIR ADVECTION STORMS TO CONTINUE TO MOVE NORTHEAST OUT OF THE AREA. HOWEVER AS THE SPEED MAX APPROACHES THE REGION...ADDITIONAL SCATTERED STORMS SHOULD DEVELOP OVER KANSAS AND MOVE INTO MISSOURI DURING THE MORNING HOURS. BEST CHANCE FOR SEVERE EARLY THIS MORNING APPEARS TO BE EASTERN NEBRASKA INTO IOWA AND NORTHWEST MISSOURI...WHERE NOSE OF THE LOW LEVEL JET MEETS THE 850MB WARM FRONT. EXPECT THERE TO BE A BREAK IN THE ACTIVITY BY THE LATE MORNING/EARLY AFTERNOON HOURS...ESPECIALLY OVER WESTERN SECTIONS OF THE FORECAST AREA. THERE WILL BE LITTLE OR NO CAP IN PLACE THROUGH MUCH OF THE DAY. WORRIED THERE MAY BE TOO MANY CLOUDS ACROSS THE AREA...TO GET GOOD HEATING. SCATTERED SHOWERS MAY CONTINUE AS WELL. FOR NOW HAVE GONE WITH SLOWER WARMING EARLY THEN RAPID HEATING DURING THE AFTERNOON. AS THE DRYLINE APPROACHES STRENGTH OF THE DRY LINE SHOULD BE ENOUGH TO GET STRONG STORMS. LIFTED INDICES ARE PROGGED TO BE BELOW -6 WITH CAPES ABOVE 3000 J/KG. 0-3KM HELICITY VALUES GREATER THAN 400 CONTINUE TO BE PROGGED IN THE WARM SECTOR. AS PREVIOUS FORECASTER STATED...THIS IS FAVORABLE FOR SOME STORMS TO BECOME TORNADIC...ESPECIALLY STORMS INTERACTING WITH WARM FRONT. PRECIPITABLE WATER VALUES BETWEEN 1 AND 1.5 INCHES SUGGEST HEAVY RAIN IS ALSO POSSIBLE. HOWEVER THE SPEED OF THE AFTERNOON STORMS WILL LIMIT THE AMOUNT OF WATER ACTUALLY FALLING AT ANY ONE LOCATION. NRR 345 PM SAT... SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE SHORTWAVE RIDGE AXIS ACROSS CENTRAL PLAINS/MO RIVER VALLEY WITH SHORTWAVE TROUGH PROPAGATING INTO DESERT SOUTHWEST. 130KT 250MB JET NOTED ON DOWNSTREAM SIDE OF TROUGH...WILL ALLOW THIS FEATURE TO PROPAGATE INTO THE REGION SUNDAY. EARLY AFTERNOON SURFACE ANALYSIS SHOWS RIDGE ACROSS IL/EASTERN MO WITH FRONTAL BOUNDARY EXTENDING ALONG RED RIVER VALLEY. MODELS IN GOOD AGREEMENT WITH POSITION OF SYNOPTIC FEATURES THROUGH MONDAY...AND HAVE LEANED TOWARDS ETA SOLUTION FOR THIS FORECAST GIVEN HIGHER MODEL RESOLUTION. AS DESERT SOUTHWEST SHORTWAVE APPROACHES REGION TONIGHT LOW LEVEL JET PROGGED TO INTENSIFY ACROSS CENTRAL/EASTERN KS...TRANSPORTING RICH GULF MOISTURE NORTHWARD INTO REGION. STRONG ISENTROPIC LIFT/THETA-E ADVECTION PROGGED TO DEVELOP AFTER 06Z ACROSS NORTHEAST KS ALONG NOSE OF 60KT LOW LEVEL JET...WHICH WILL RESULT IN DEVELOPMENT OF SHOWERS/THUNDERSTORMS. ALTHOUGH LAPSE RATES ARE PROGGED TO REMAIN FAIRLY MARGINAL ACROSS AREA...STRONG SHEAR PROFILES WILL SUPPORT ROTATING UPDRAFTS IN ANY STORMS WHICH DO DEVELOP...RESULTING IN LARGE HAIL THREAT. CONVECTION MAY LINGER ACROSS NORTHEAST ZONES THROUGH MID MORNING SUNDAY. OTHERWISE SETUP PROGGED TO BECOME QUITE FAVORABLE FOR SEVERE WEATHER OUTBREAK DURING THE AFTERNOON HOURS SUNDAY. SHORTWAVE BECOMES NEGATIVELY TILTED AS IT AMPLIFIES ACROSS REGION...WHILE 250MB JET SPREADS OVERTOP OF 40-50KT 850MB JET...RESULTING IN VERY STRONG DEEP LAYER SHEAR PROFILES FAVORABLE FOR SUPERCELLS. INITIALLY CONVECTIVE DEBRIS FROM OVERNIGHT MCS WILL LIKELY INHIBIT DESTABILIZATION...HOWEVER MID-LEVEL DRY SLOT PROGGED TO SPREAD ACROSS EASTERN KS/WESTERN MO DURING THE EARLY AFTERNOON...AS SURFACE LOW DEEPENS OVER EASTERN NE...WARM FRONT LIFTS ACROSS NORTHERN/CENTRAL MO...AND DRYLINE SURGES EASTWARD INTO EASTERN KS/WESTERN MO. META PROG SOUNDINGS SUGGEST MUCAPE IN EXCESS OF 3000 J/KG IN WARM SECTOR...AND LONG CURVED LOW LEVEL HODOGRAPHS (0-3KM HELICITY >300 M2S2 IN WARM SECTOR) ARE FAVORABLE FOR SOME STORMS TO BECOME TORNADIC...ESPECIALLY STORMS INTERACTING WITH WARM FRONT OR ANY RESIDUAL OUTFLOW BOUNDARY FROM OVERNIGHT MCS...WHERE HELICITY VALUES WILL BE LOCALLY ENHANCED. CONVECTION SHOULD PUSH EAST OF CWA BY MID-LATE EVENING AS MOISTURE AXIS SHIFTS EASTWARD. ONLY CHANGE TO GOING EXTENDED FORECAST WAS TO INTRODUCE POPS FOR FRIDAY/SATURDAY...AS NEXT SHORTWAVE AFFECTS REGION. SEAMAN .EAX... KS...NONE. MO...NONE.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1245 PM CDT SUN MAY 4 2003 ...SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY OR TONIGHT...PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY. THE THREATS OF TORNADOES...INCLUDING LONG-LIVED TORNADIC SUPERCELLS...DAMAGING STRAIGHT LINE WINDS AND VERY LARGE HAIL WILL OCCUR ACROSS THE ENTIRE REGION. AREAS UNDER THE GREATEST THREAT THIS AFTERNOON INCLUDE EASTERN KANSAS AND WESTERN MISSOURI. THIS EVENING THE FOCUS WILL MOVE INTO CENTRAL MISSOURI. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UNSETTLED WEATHER PATTERN IS EXPECTED THROUGH THE UPCOMING WEEK. THUNDERSTORMS ARE FORECAST FOR MUCH THE THE PERIOD DUE TO AREAS OF LOW PRESSURE PARADING ACROSS THE MIDWEST AND LINGERING FRONTAL BOUNDARIES. AT THIS TIME...MODELS INDICATE THAT SOME OF THE THUNDERSTORMS MAY BE STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION DEFINITELY WILL BE REQUIRED FOR EASTERN KANSAS AND WESTERN MISSOURI THIS AFTERNOON AND INTO CENTRAL MISSOURI THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. PC
MOZ002>008-013>017-021>025-030>033-038>040-043>046-053-054-041600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 855 AM CDT SUN MAY 4 2003 SEVERE THUNDERSTORM WATCH NUMBER 230 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: BATES...CALDWELL...CARROLL...CASS...CHARITON...CLINTON...COOPER... DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON...HENRY...JOHNSON... LAFAYETTE...LINN...LIVINGSTON...MERCER...NODAWAY...PETTIS...RAY... SALINE AND WORTH. SOME CITIES NO LONGER INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE BETHANY...BOONVILLE...BUTLER...CHILLICOTHE...CLINTON... HARRISONVILLE...MARSHALL...MARYVILLE...SEDALIA...TRENTON AND WARRENSBURG. SEVERE THUNDERSTORM WATCH NUMBER 230 REMAINS IN EFFECT UNTIL 1100 AM CDT SUNDAY MORNING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...HOWARD...MACON...PUTNAM...RANDOLPH...SCHUYLER AND SULLIVAN. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE KIRKSVILLE AND MOBERLY. PC
MOZ007-008-016-017-025-033-040-041530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 945 AM CDT SUN MAY 4 2003 SEVERE THUNDERSTORM WATCH NUMBER 230 HAS BEEN CANCELLED AS OF 945 AM CDT SUNDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM WATCH INCLUDE... IN MISSOURI: ADAIR...HOWARD...MACON...PUTNAM...RANDOLPH...SCHUYLER AND SULLIVAN. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA. PC
KSZ025-057-060-102>105-MOZ001>005-011>014-020>023-028>031-037>039- 043>045-053-054-050000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1250 PM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 233...IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL...CASS... CLAY...CLINTON...DAVIESS...DE KALB...GENTRY...HARRISON...HENRY... HOLT...JACKSON...JOHNSON...LAFAYETTE...LIVINGSTON...NODAWAY... PETTIS...PLATTE...RAY...SALINE AND WORTH. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...BETHANY... BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY... MARSHALL...MARYVILLE...OLATHE...PAOLA...ROCKPORT...SEDALIA...ST JOSEPH AND WARRENSBURG. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The Topeka radar (KTWX), 120 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
17 hail, 4 tornado. Local standard time, as filed.
Tornado observed by base personnel briefly touching down in open country and crossing Missouri River into Platte county Missouri.
Tornado on the ground 2 miles northwest of Linwood at County Road 25 and Interstate 70. Reported by emergency management and ham radio operator. Video shows the tornado crossed the Kansas Turnpike east of the Eastern Toll Booth, and then proceeded northeast to where it lifted 2 miles south of Basehor. Total track length was 6 miles, with a width approaching 250 yards at times. Maxium intensity rating was F2, with most damage noted to homes near and just northeast of the intersection of 166th and Kansas Road.
Tornado touched down just north-northwest of the Kansas Speedway around 318 pm CST. This tornado initially produced F0 to F1 damage, but produced F3 damage to 2 homes, just south of Parallel Parkway near I-435. The tornado grew to a width to near 500 yards in Kansas City, Kansas, where some marginal F4 damage was noted around 91st and Leavenworth Road. The tornado continued some F2 to F3 damage northeast near 84th Terrace north of Leavenworth Road. This is the location where an 82 year old man was killed in his residence. The tornado continued northeast through Wyandotte county, where another instance of marginal F4 damage was noted near 79th Street and Cernech. Considerable structural damage was noted in this location, along with four 150 foot-tall metal power poles engineered to withstand maximum winds over 200 mph. The tornado produced F1 to F2 damage up to the Missouri River before crossing into Platte county Missouri, near Riverside and Parkville around 335 pm CST.
Tornado just near New Lancaster in Miami county Kansas moved northeast into Cass county Missouri. The tornado was over open country.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Hail, Miami | 2003-05-04 | 82 | Male | Permanent Home | Direct |
| Hail, Miami | 2003-10-12 | 46 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358524, 5358612, 5358613, 5358618, 5358619, 5358620, 5358622, 5358621, 5358918, 5358623, 5358624, 5358625, 5358626, 5358917, 5358614, 5358615, 5357498, 5358919, 5358616, 5358617, 5357497.